# SDR NAH2006F00001

- Difficulty date: March 9, 2006
- Submitted: April 17, 2006
- Operation: Air carrier
- Aircraft: N20AN
- Make and model: Piper PA-23-250
- Aircraft serial: 274693
- Engine: Lyc IO540C4B5
- System (JASC): 8520 · Reciprocating Engine Power Section
- Part: Crankcase
- Part number: IO540C4B5
- Part serial: L186848
- Condition: Cracked
- Location: Lt Engine
- Part time: 5,574 hours
- Stage of operation: CR
- How discovered: V
- Nature of condition: K
- Precautionary procedure: A, E

## Discrepancy

AFTER DEPARTURE, THE PILOT NOTICED OIL LEAKAGE EMANATING FROM THE TOP FORWARD SEAM OF THE LT ENGINE COWLING.  A SCAN OF THE ENG INSTRUMENTS WAS NOMINAL, HOWEVER THE PILOT ELECTED TO RTB.  AFTER LANDING AND CLEARING THE ACTIVE RUNWAY,  THE PILOT DECIDED TO SECURE THE LT ENGINE TO PREVENT POSSIBLE DAMAGE FROM OIL LOSS.  APPROX 1 QT OF OIL LEAKED FROM THE ENGINE.  WHEN EXAMINED, THERE WAS 9.5 QUARTS OF OIL REMAINING IN THE ENGINE.  FURTHER INSPECTION OF THE ENGINE, AFTER WASH DOWN, REVEALED CRACKS O THE ENGINE CRANKCASE.  THERE WERE 2 AT THE LT REAR AND 1 AT THE RT FRONT JUST ABOVE THE NR 1 CYLINDER EXHAUST TAPPET BOSS.  THE ENGINE HAD 1974.5 HOURS SINCE MAJOR OVERHAUL AND 5574.5 HOURS TT.  (K)
